Texas, 2023

Damaging Winds in Texas, June 30, 2023

June 30, 2023 · NWS SJT · 3 events in 3 counties and zones

Isolated severe thunderstorms produced wind gusts greater than 60 mph across portions of the Big Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe thunderstorms produced wind gusts greater than 60 mph across portions of the Big Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 30, 5:08 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 30, 5:08 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
608 PM CDT Fri Jun 30 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 154 PM CDT Fri Jun 30 2023

Showers and thunderstorms are forecast to develop to our west this
afternoon and evening, across the South Plains and Permian Basin.
Several of the CAMs develop an MCS by mid to late evening and move
this MCS into our western counties, primarily the western Big
Country, by late evening. These storms are forecast to weaken as
they move into the Big Country, with PoPs decreasing as your head
east. Although the severe threat for our area looks rather low, a
strong storm cannot be ruled out. Expect overnight lows in the low
to mid 70s.

A weak cold is forecast to stall across the Big Country on Saturday.
Isolated showers and thunderstorms are possible along the front,
across the Big Country, mainly Saturday afternoon. Additional
showers and thunderstorms are forecast to develop to our west, but
most of this activity should remain west of our forecast area. Highs
on Saturday will be closer to seasonal normals, in the low to mid
90s.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 155 PM CDT Fri Jun 30 2023

...Showers and thunderstorms possible this weekend, along with cooler
temperatures, then gradual warming possible by mid to late next
week...

A brief pattern change is underway through this weekend, as we
move towards a more active and slightly cooler pattern into the
early part of next week. The upper level ridge will continue to
gradually breakdown and shift eastward through Monday and begin to
gradually creep back into the Desert Southwest and western Texas
through Thursday. With the upper level trough replacing the ridge
over the weekend and a few embedded disturbances tracking across
the areas, showers and isolated thunderstorms are possible over
the weekend. The best chances for precipitation remain over the
Big Country on Saturday and into Sunday. High temperatures over
the weekend and the early part of next week are expected to reach
into the 90s, and will gradually increase back into the mid 90s to
the 103 range by mid next week.

There is a chance that northwesterly flow along with an increased
chance of showers could be in store for West Central Texas for the
later part of next week, as the upper level ridge builds back across
the Desert Southwest just off to our west. Luckily this will
happen after the July 4th holiday, which looks to remain dry and
have temperatures in the mid 90s to near 100. If you plan on being
outside during this holiday weekend or holiday, please be sure to
stay safe and keep an eye on the forecast for any updates.

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Fri Jun 30 2023

The line of thunderstorms well to our west this evening should
eventually drift eastward. This will likely impact Abilene and
points northward overnight for a few hours. Otherwise, some low
ceilings are possible around sunrise near the Interstate 10
corridor. Tomorrow, gusty southerly winds are likely, although a
frontal boundary may cause winds to shift east or northeast at
times around Abilene.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     73  91  73  91 /  20  20  30  30
San Angelo  74  97  73  95 /  10  10  20  30
Junction    72  96  73  95 /   0   0  10  20
Brownwood   72  96  75  95 /   0  10  20  20
Sweetwater  73  92  71  92 /  40  30  30  20
Ozona       74  92  73  90 /  10  10  20  30
Brady       72  94  74  93 /   0   0  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Daniels
LONG TERM....TP
AVIATION...SK
Hazardous weather outlook, Jun 30, 1:27 PM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
227 PM CDT Fri Jun 30 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
227 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms will be possible late this
evening and into the overnight hours for our western counties,
primarily the western Big Country. The main hazards will be gusty
winds and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms are possible late Saturday into Saturday
night. A few strong to severe thunderstorms are possible, mainly
west of an Ozona to Mertzon to Albany line. The main concerns will
be large hail, damaging winds, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 30, 8:15 PM CST, 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
915 PM CDT Fri Jun 30 2023

TXZ049-010315-
Fisher TX-
915 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of Fisher County
through 1015 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midway, or near Hobbs, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hobbs around 930 PM CDT.
  Rotan around 955 PM CDT.
  Roby around 1000 PM CDT.
  Mccaulley and Sylvester around 1015 PM CDT.

Other locations impacted by this storm include Hitson, Busby and
Capitola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10036 3296 10019 3254 10020 3258 10066
      3294 10065 3297 10050
TIME...MOT...LOC 0215Z 261DEG 20KT 3276 10070

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SK
Special weather statement, Jun 30, 8:31 PM CST, 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
931 PM CDT Fri Jun 30 2023

TXZ049-054-010315-
Fisher TX-Nolan TX-
931 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of Nolan and
southwestern Fisher Counties through 1015 PM CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wastella, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Champion around 940 PM CDT.
  Roscoe around 945 PM CDT.
  Sweetwater around 1000 PM CDT.

Other locations impacted by this storm include Us-84 Near The Nolan-
Fisher County Line, I-20 Near The Nolan-
Mitchell County Line, Gannon, The Intersection Of Highway 70 And
Ranch Road 53, Lake Sweetwater.

This includes Interstate 20 between Mile Markers 229 and 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3254 10016 3215 10017 3229 10067 3258 10066
TIME...MOT...LOC 0230Z 280DEG 26KT 3247 10066

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fisher

When
June 30, 8:38 PM CST
Where
Fisher County, 4.64 mi W of Rotan
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.850, -100.550

A West Texas Mesonet observation site recorded a wind gust of 62 mph.

Thunderstorm Wind, Haskell

When
June 30, 10:12 PM CST
Where
Haskell County, 0.58 mi E of Haskell
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.740

A West Texas Mesonet observation site recorded a wind gust of 67 mph.

Thunderstorm Wind, Shackelford

When
June 30, 10:28 PM CST
Where
Shackelford County, 2.99 mi ENE of Albany
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.740, -99.250

A West Texas Mesonet observation site recorded a wind gust of 66 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113148, 1113146, 1113143.